Oklahoma, 2013

Flood in Oklahoma, May 10 to 11, 2013

May 10 to 11, 2013 · NWS TSA · 1 event in 1 county or zone

Very persistent and occasionally heavy rainfall occurred from the evening of the 9th through the morning of the 10th across the headwaters of the Illinois River. This heavy rainfall resulted in moderate flooding of the Illinois River near Watts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very persistent and occasionally heavy rainfall occurred from the evening of the 9th through the morning of the 10th across the headwaters of the Illinois River. This heavy rainfall resulted in moderate flooding of the Illinois River near Watts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 10, 5:08 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 10, 5:08 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
608 AM CDT FRI MAY 10 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

IFR/MVFR CIGS WILL AFFECT MAINLY THE AR TERMINALS EARLY IN THE TAF
PERIOD...BEFORE CIGS START TO LIFT AS THE FRONT PASSES THROUGH THE
AREA. TSRA MAY IMPACT MLC/FSM FOR THE FIRST HOUR OR TWO. VFR
CONDITIONS SHOULD PREVAIL BY THE AFTERNOON...WITH SOME FOG
DEVELOPMENT LIKELY DUE TO ALL THE RAIN AND CALM WINDS TONIGHT IN
MAINLY NW AR.

&&

.PREV DISCUSSION... /ISSUED 319 AM CDT FRI MAY 10 2013/

DISCUSSION...
BANDS OF SHOWERS/THUNDERSTORMS CONTINUE OVER PORTIONS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS EARLY THIS MORNING WITH AN ONGOING
FLASH FLOOD THREAT. THUNDERSTORM ACTIVITY HAS SLOWLY BEGUN TO
DECREASE IN INTENSITY AND THIS TREND IS EXPECTED TO CONTINUE AS
PRECIPITATION BEGINS TO SHIFT EAST OF THE AREA BY MID MORNING.

WEAK FRONTAL BOUNDARY...CURRENTLY LOCATED NEAR MIAMI...EXTENDING
SOUTHWEST THROUGH OKC...LAWTON AREA...WILL CONTINUE SLOWLY PUSHING
SOUTHEAST TODAY AND SHOULD MOVE TO NEAR THE RED RIVER BY LATE THIS
AFTERNOON. SECONDARY/STRONGER SURGE OF COLDER AIR WILL MOVE INTO
THE AREA ON SATURDAY. DEEPER MOISTURE WILL REMAIN CONFINED SOUTH
OF REGION...HOWEVER GIVEN THE RECENT RAINFALL...COULD SEE ENOUGH
LOW LEVEL MOISTURE POOLING AHEAD OF BOUNDARY TO ALLOW FOR
SCATTERED SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS GIVEN THE
STEEP LAPSE RATES EXPECTED.

UPPER LOW CURRENTLY OFF THE SOUTHWEST PACIFIC COAST WILL REMAIN
QUASI STATIONARY OVER THE BAJA OF MEXICO THROUGH EARLY NEXT WEEK.
THIS FEATURE WILL LIFT INTO THE CENTRAL/SOUTHERN PLAINS BY
WEDNESDAY WITH PRECIPITATION CHANCES ONCE AGAIN INCREASING. MODELS
IN GENERAL AGREEMENT WITH OVERALL TIMING AND THEREFORE STAYED
CLOSE TO THE MEX GUIDANCE THROUGH THE EXTENDED PERIODS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...22
Hazardous weather outlook, May 10, 3:50 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 AM CDT FRI MAY 10 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 AM CDT FRI MAY 10 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING THROUGH THIS AFTERNOON.

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE ONGOING THIS MORNING ACROSS
PORTIONS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...AND
ADDITIONAL DEVELOPMENT WILL BE POSSIBLE THROUGH THE DAY AHEAD OF A
SLOW MOVING COLD FRONT. SEVERE WEATHER IS NOT ANTICIPATED. THE
THREAT OF ADDITIONAL FLASH FLOODING IS ALSO REDUCED AS CURRENTLY
FLOODED PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS ARE
UNLIKELY TO SEE WIDESPREAD ADDITIONAL RAINFALL. THE THUNDERSTORM
POTENTIAL WILL DIMINISH DURING THE AFTERNOON HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A SMALL CHANCE OF THUNDERSTORMS WILL AFFECT NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS SATURDAY...AS A STRONGER COLD FRONT MOVES INTO
THE REGION. MORE WIDESPREAD THUNDERSTORMS WILL BE POSSIBLE TOWARD
THE MIDDLE OF NEXT WEEK...AS AN UPPER LEVEL TROUGH MOVES THROUGH
THE SOUTHERN PLAINS. A LIMITED RISK OF SEVERE STORMS WILL EXIST
WITH THE STORMS LATE NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 10, 4:17 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
517 AM CDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD      BENTONVILLE             36.37N 94.21W
05/10/2013                   BENTON             AR   BROADCAST MEDIA

            NUMEROUS ROADS CLOSED IN THE CITY

0400 AM     FLASH FLOOD      BENTONVILLE             36.37N 94.21W
05/10/2013                   BENTON             AR   BROADCAST MEDIA

            WATER RUNNING THROUGH TWO HOMES ON SW WENTWORTH...ONE
            BEING EVACUATED.

0400 AM     FLASH FLOOD      3 SW HIGHFILL           36.23N 94.40W
05/10/2013                   BENTON             AR   BROADCAST MEDIA

            HIGH WATER ON WEST HIGHWAY 264

0400 AM     FLASH FLOOD      CAVE SPRINGS            36.26N 94.23W
05/10/2013                   BENTON             AR   BROADCAST MEDIA

            HIGH WATER ON HIGHWAY 112 AT WALLACE LANE

0400 AM     FLASH FLOOD      BELLA VISTA             36.43N 94.23W
05/10/2013                   BENTON             AR   BROADCAST MEDIA

            HIGH WATER AT MCNELLY ROAD AND STANKER CREEK

0400 AM     FLASH FLOOD      CENTERTON               36.36N 94.29W
05/10/2013                   BENTON             AR   BROADCAST MEDIA

            HIGH WATER WEST FISH HATCHERY ROAD

0400 AM     FLASH FLOOD      GENTRY                  36.27N 94.48W
05/10/2013                   BENTON             AR   BROADCAST MEDIA

            HIGH WATER MAIN STREET AND COLLINS AVENUE

&&

RBD
Local storm report, May 10, 7:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
853 AM CDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLOOD            3 WSW AVOCA             36.39N 94.12W
05/09/2013                   BENTON             AR   TRAINED SPOTTER

            FLOODING AT INTERSECTION OF ANNEX RD AND WILDWOOD DR.
            ROAD IMPASSABLE. ESTIMATED 3 FOOT DEPTH.

&&

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Adair

When
May 10, 8:00 AM CST to May 11, 2:00 AM CST
Where
Adair County, 0.76 mi ESE of Watts to 1.04 mi W of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.118, -94.557

The Illinois River near Watts rose above its flood stage of 13 feet at 9:00 am CDT on May 10th. The river crested at 18.77 feet at 7:00 pm CDT on the 10th, resulting in moderate flooding. The river fell below flood stage at 3:00 am CDT on the 11th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451261.